Alert archive / Oklahoma / Tornado Warnings in 2025

Tornado Warning 94, NWS Norman, OK

May 17, 2025Garvin County, Pontotoc County, Oklahoma

NWS Norman, OK issued this tornado warning at May 17, 2025, 6:26 PM CDT for Garvin County, Pontotoc County, Oklahoma. It was in force for 25 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2025, 6:26 PM CDT (23:26 UTC)
Expired
May 17, 2025, 6:51 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Garvin County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 75 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:34 PM CDTHAIL 0.753 N Vanoss, OKReport from mPING: Dime (0.75 in.).
May 17, 6:39 PM CDTHAIL 0.756 Nw Ada, OKReport from mPING: Dime (0.75 in.).
May 17, 6:44 PM CDTHAIL 16 Nw Ada, OKReport from mPING: Quarter (1.00 in.).
May 17, 6:50 PM CDTHAIL 11 S Ada, OKReport from mPING: Quarter (1.00 in.) Delayed report, estimated from radar.
May 17, 6:55 PM CDTHAIL 0.751 Se Ada, OKReport from mPING: Dime (0.75 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2950 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WFUS54 KOUN 172326
TOROUN
OKC049-123-180015-
/O.NEW.KOUN.TO.W.0094.250517T2326Z-250518T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
626 PM CDT Sat May 17 2025

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northeastern Garvin County in southern Oklahoma...
  West central Pontotoc County in east central Oklahoma...

* Until 715 PM CDT.

* At 626 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Stratford, moving east at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Ada, Stratford, Byng, and Vanoss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3472 9698 3485 9698 3485 9664 3468 9664
TIME...MOT...LOC 2326Z 272DEG 16KT 3477 9694 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Ware
2 follow-up statements
500 
WWUS54 KOUN 172341
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
641 PM CDT Sat May 17 2025

OKC049-172351-
/O.CAN.KOUN.TO.W.0094.000000T0000Z-250518T0015Z/
Garvin OK-
641 PM CDT Sat May 17 2025

...THE TORNADO WARNING FOR NORTHEASTERN GARVIN COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3473 9685 3485 9685 3485 9664 3468 9664
TIME...MOT...LOC 2341Z 272DEG 16KT 3477 9686 

$$

OKC123-180015-
/O.CON.KOUN.TO.W.0094.000000T0000Z-250518T0015Z/
Pontotoc OK-
641 PM CDT Sat May 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WEST
CENTRAL PONTOTOC COUNTY...

At 641 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Vanoss, moving east at 20 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Ada and Byng.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3473 9685 3485 9685 3485 9664 3468 9664
TIME...MOT...LOC 2341Z 272DEG 16KT 3477 9686 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Ware
599 
WWUS54 KOUN 172351
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
651 PM CDT Sat May 17 2025

OKC123-180000-
/O.CAN.KOUN.TO.W.0094.000000T0000Z-250518T0015Z/
Pontotoc OK-
651 PM CDT Sat May 17 2025

...THE TORNADO WARNING FOR WEST CENTRAL PONTOTOC COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Pontotoc county until 715 PM.

LAT...LON 3473 9685 3485 9685 3485 9664 3468 9664
TIME...MOT...LOC 2348Z 272DEG 16KT 3477 9681 

$$

Ware

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 17, 5:45 PM CDT, 41 minutes earlier. Its key messages:

  • Updated at 542 PM CDT Sat May 17 2025
  • Severe weather is expected through Monday, with significant tornadoes possible on Sunday and Monday.
  • Shower/storm chances return end of next week.
Area forecast discussion, May 17, 5:45 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
545 PM CDT Sat May 17 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 542 PM CDT Sat May 17 2025

 - Severe weather is expected through Monday, with significant
   tornadoes possible on Sunday and Monday.

 - Shower/storm chances return end of next week.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 300 PM CDT Sat May 17 2025

As of the 2PM, surface observations show a weak surface low has
drifted south to near Borger,TX with a warm front extending from
Elk City to Fort Cobb to Washington to Ada. A very warm, moist air
mass is in place south of the front, with dewpoint temperatures
of 77 degrees observed at Burneyville and Durant and even 73
degrees at Seymour. A few thunderstorms have already developed
over western north Texas, but have been slow to strengthen and
there have been a few CI attempts over southeastern Oklahoma.

The mid-level shortwave is moving over southwestern New Mexico and
is prog'd to reach the Amarillo area around 21Z. The front is
anticipated to move slowly northward with an extremely unstable
atmosphere south of the front, which will foster very large hail
potential with a low tornado potential near and along the warm
front. In addition, very large DCAPE values will lend to damaging
wind gusts of 70-80+mph.

While the precise location of the front later this afternoon and
evening is somewhat uncertain, models have indicated that the
front should be near or just north of the I-40 corridor. Due to
the broader baroclinic zone typical of warm fronts (vs the sharper
zone with cold fronts), this creates a broader zone of problematic
storm impacts and therefore hazards will not be confined to a
narrow zone. Latest mesoanalysis indicates extreme instability
is already in place south of the front, with a maximum of 4500 to
5000 J/kg of MLCAPE over south-central Oklahoma along with bulk
shear at 50 knots. While we cannot pinpoint where these storms
will develop with high accuracy, everyone should be ready for the
potential for significant severe weather impacts - with 2 to 4
inch hail and damaging winds (70-80+mph) the most likely hazards.
There is a low risk of tornadoes - especially near the front and
triple point.

We should start seeing additional storm development with better
organization as the upper wave gets closer (within the next few
hours). Storms are expected to exit our area by midnight.

Thompson

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 300 PM CDT Sat May 17 2025

Another potent shortwave, that is currently moving ashore
northern California, will track east-southeastward and the center
of this system is prog'd to reach southern Utah by Sunday
morning. The center of the mid-level trough associated height
falls swings across the central Rockies during the day and rapid
lee-cyclogenesis yields a 990MB surface low over southeastern
Colorado by mid-afternoon. The resulting mass response will
increase southerly winds to 20-25 mph, with gusts to 35 mph
possible. This increased low-level flow will prompt renewed
moisture advection over Oklahoma with dewpoint temperatures rising
into the low 70's over much of the area by afternoon.

The primary mid-level jet max reaches passes over northeastern New
Mexico and reaches the western Panhandles by mid-afternoon as a
secondary jet max approaches from west Texas. The primary jet will
push the dryline to the western Oklahoma state line, and the
secondary jet could cause the dryline to bulge over southwest
Oklahoma and western north Texas mid- to late-afternoon. Although
mostly cloudy skies are anticipated east of the dryline, CIN should
begin to erode over W/SW portions of the area by mid-day. Severe
thunderstorms are expected to develop on Sunday afternoon, with very
large hail, damaging wind gusts, and significant tornadoes possible
- especially across north-central Oklahoma.

Monday continues to be the most concerning day for significant
tornado potential as the H250 and H500 jets overspread Oklahoma,
which will add 50-60 knots of 0-6km bulk shear to an extremely
unstable environment. An outbreak of tornadic supercell thunderstorms
are possible along the dryline by Monday afternoon west of I-35
and track quickly northeastward (34-45 mph) into central Oklahoma.
Storm activity should exit our area by late Monday night.

Thompson

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 300 PM CDT Sat May 17 2025

The upper trough crosses passes over the plains and drives the
associated cold front into Oklahoma on Monday night into Tuesday
morning with northwest surface winds expected on Tuesday and
possibly into Wednesday following a reinforcing cold front. High
temperatures will dip into the 70's/80's on Tuesday with warmer
conditions returning end of next week as a mid-level ridge
approaches and winds veer to the southeast. We should remain dry
Tuesday into Thursday, but low POPs return late Thursday and
Friday.

Thompson

&&

.AVIATION...
(00Z TAFS)
Issued at 542 PM CDT Sat May 17 2025

Additional thunderstorms are possible again tonight across the
northern half of the area. Prob30 has been added for terminals
near and north of I-40 to account for these storms moving within
the vicinity of the airports. Additional restrictions to ceilings
are expected across much of the area tonight and into tomorrow
morning. LLWS will also impact most TAF sites tonight as well.
Winds generally will be out of the south-southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  64  84  69 /  40  40  40  20
Hobart OK         88  64  88  65 /  30  10  20  10
Wichita Falls TX  91  67  89  70 /  40  10  20  20
Gage OK           85  57  91  55 /  20  30  10   0
Ponca City OK     80  60  81  66 /  10  70  70  40
Durant OK         89  68  84  70 /  70  30  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...01
SHORT TERM...01
LONG TERM....01
AVIATION...13

In the hours before

Local storm report, May 17, 5:33 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
533 PM CDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Hail             2 S Warr Acres          35.49N 97.61W
05/17/2025  E2.25 Inch       Oklahoma           OK   Public

            Report from mPING: Hen Egg+ (2.25 in.)
            Deleyed report, estimated from radar.

&&
Local storm report, May 17, 5:39 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
539 PM CDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             4 SSW Bethany           35.45N 97.66W
05/17/2025  E1.25 Inch       Oklahoma           OK   Trained Spotter

&&
Local storm report, May 17, 5:40 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
540 PM CDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             5 ENE Tuttle            35.31N 97.73W
05/17/2025  E1.00 Inch       Grady              OK   Trained Spotter

&&
Local storm report, May 17, 5:43 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
543 PM CDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             2 S Yukon               35.47N 97.75W
05/17/2025  E0.88 Inch       Canadian           OK   Trained Spotter

&&
Local storm report, May 17, 5:45 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
545 PM CDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Tornado          1 NNE Whitebead         34.78N 97.30W
05/17/2025                   Garvin             OK   Storm Chaser

            A tornado developed just west of Interstate
            35 near the Washita River bridge and moved
            east across the interstate.

&&
Local storm report, May 17, 5:49 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
549 PM CDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             3 S Yukon               35.46N 97.73W
05/17/2025  E0.75 Inch       Canadian           OK   Trained Spotter

            Delayed, based on radar.

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:41 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain49 min
May 17, 3:48 PM CDTSpecial Weather StatementOUNMarshall27 min
May 17, 4:22 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain38 min
May 17, 4:25 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain50 min
May 17, 4:29 PM CDTTornado WarningOUNGarvin, Grady, McClain46 min
May 17, 4:34 PM CDTSpecial Weather StatementOUNAtoka26 min
May 17, 4:51 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCanadian, Cleveland, Oklahoma39 min
May 17, 5:01 PM CDTTornado WarningOUNGarvin, McClain29 min
May 17, 5:07 PM CDTSpecial Weather StatementOUNAtoka38 min
May 17, 5:18 PM CDTTornado WarningOUNGarvin, Murray27 min
May 17, 5:42 PM CDTTornado WarningOUNGarvin, McClain, Pontotoc48 min
May 17, 5:46 PM CDTSevere Thunderstorm WarningOUNAtoka30 min
May 17, 5:51 PM CDTTornado WarningOUNAtoka18 min
May 17, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCarter, Jefferson, Love45 min
May 17, 6:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCoal, Pontotoc, Seminole35 min

Nearby

Tornado Warnings in Oklahoma, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.